Heavy Snow, Adams
- When
- February 20, 8:00 PM CST to February 21, 11:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A winter storm brought a mix of winter precipitation to the region. West Central Illinois received snow, up to 7 inches.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A winter storm brought a mix of winter precipitation to the region. West Central Illinois received snow, up to 7 inches. Further south across Southwest Illinois there was a mix of snow, sleet and a little freezing rain that created winter storm conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 20, 5:54 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CST Fri Feb 20 2015
.SHORT TERM: (Through Late Tonight)
Issued at 250 PM CST Fri Feb 20 2015
A broad longwave TROF is situated over the eastern and central CONUS
with a strong upper level disturbance over the Great Basin that has
essentially finished its digging and is now poised to move much more
eastward as we head into tonight and Saturday given the current and
expected mainly zonal flow that lies out ahead of it. This
disturbance is slated to move thru our region Saturday morning and
be east by the afternoon.
The Arctic hi pressure has left us at the surface, leaving a decent
southerly flow on its backside. Despite this, temps have struggled
to warm thanks to a blanket of low clouds over the entire area.
Readings remain in the 20s with dewpoints around 10 degrees.
Precipitation thus far has been limited to a narrow band across far
southern MO, which has contained a little bit of everything (sleet,
snow, freezing rain) as well as isolated thunder.
This quiet wx over much of our CWA is deceptive. Strong lift thru a
deep part of the column is set to initiate early this evening with
pcpn breaking out shortly after over many areas around the same
time. Pcpn is then expected to continue into Saturday morning
before exiting.
Due to warmer air being thrown over sub-freezing surface temps, a
mixed bag of wintry pcpn will result. The warm layer aloft looks to
be at its peak strength during the evening hours thanks in part to a
60kt lo level jet poking in to southeast MO. With the jet
anticipated to veer its axis overnight, this will allow for the
magnitude of warm air aloft to erode over areas north of I-70
initially and then with approach and passage of the lo pressure
center at the surface, the collapse of the warm air aloft will
expand into areas south of I-70 during Saturday morning. Add to
this the anticipated progress of surface temps, should see slowly
rising temps for most locales with the 32F line approaching STL
metro late tonight and then pushing just north during Saturday
morning. However, due to already very cold surfaces from this
latest Arctic airmass, went generous on the freezing rain mention.
While the far northern CWA around Quincy will remain predominantly
snow, even it will probably have some periods this evening of sleet
and freezing rain but they should be brief. Further south, pcpn may
start briefly as snow, but should transition to sleet and freezing
rain for much of tonight, only returning to snow when the warm air
aloft begins to erode from NW-SE late. Enhanced sleet presence and
totals due to isolated thunderstorms expected. It is from the
expected thunderstorms that QPF amounts were beefed up.
Ultimately, a deformation zone is expected as the system fully
matures late tonight and slowly pulls away Saturday morning. Where
exactly this sets up and amounts within will make a big difference
in snow totals for the northern CWA. If this ends up dropping
further south, UIN will see less snow and STL metro more.
To wrap it up, total ice accums look to be around a quarter inch for
much of southeast MO and far southern IL, with a tenth or two for
STL metro and central MO and a light glaze for Quincy. Add to that
mostly snow accums of 4-6" for the Quincy area, and around 1-3" of
snow with a few tenths of sleet for central MO and STL metro, and a
few tenths of an inch of sleet with a dusting of snow for southeast
MO, it looks like most areas can be justified with an upgrade to a
Winter Storm Warning. The least impact looks to be parts of
northeast and central MO and for now, will leave as-is with an
Advisory.
TES
.LONG TERM: (Saturday through Next Friday)
Issued at 314 PM CST Fri Feb 20 2015
Saturday night through Monday
The predominate upper air pattern of a late...big ridge across the ern
Pacific/west coast and a prominent trough across the ern portion of
the CONUS...is expected to continue through next week. That being said,
another shot of arctic air is in store for the region early next week
as a 1045+mb sfc ridge builds in from southern Canada. This will keep
high temps limited to the 10s and 20s both days with some overnight
lows below zero. The sfc ridge axis drifts by Monday with return flow
commencing Monday night.
Monday night through Friday
Southerly flow will allow a brief warm-up Tuesday with highs expecting
to reach into the 30s before the next cold front drops through the area
Tuesday evening/night. This will serve as a reinforcing shot of cold
air as another strong sfc ridge slowly sinks SE into the upper Midwest
from Canada through the week...meaning the well below normal temps
should last into next wknd.
2%
&&
.AVIATION: (For the 00z TAFs through 00z Saturday Evening)
Issued at 534 PM CST Fri Feb 20 2015
Significant icing probabilities tonight basically along and south
of the I-70 corridor. Expect mostly freezing rain in these areas
with a little mix of sleet at the onset. Isolated thunderstorms
are also possible in this area, which would likely change the
precipitation briefly to sleet where storms occur.
Precipitation should transition from northwest to southeast from
the wintry mix to snow, however it is unlikely that southeast
Missouri will quite ever get there before the precipitation ends
mid to late Saturday morning. Primary precipitation types over
northeast Missouri and west central Illinois will be sleet and
snow...likely becoming more snow toward late evening and
continuing overnight. Needless to say that flight conditions will
drop to IFR range after the precipitation starts, and stay there
for the duration.
Specifics for KSTL:
Primary concern is for significant icing at Lambert tonight. Some
sleet is also possible at the onset of precipitation. Should see
freezing rain prevail for the evening hours and at least part of
the overnight. The transition to sleet and snow, and then snow may
be more rapid after 06Z than is currently predicted in the TAF,
however I would like to look at the 00Z model guidance before
changing the forecast more significantly. IFR flight conditions
will prevail after the prevailing precipitation begins. Should see
the tail end of the snow taper off during the late morning, but
think IFR flight conditions will continue to prevail into the
afternoon despite higher guidance numbers.
Carney
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 27 35 18 20 / 100 80 10 5
Quincy 26 33 9 12 / 90 60 10 5
Columbia 28 35 13 18 / 90 80 10 5
Jefferson City 29 35 15 20 / 90 80 10 5
Salem 25 35 17 22 / 100 80 10 5
Farmington 26 36 18 23 / 100 80 10 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WARNING until Noon CST Saturday FOR Crawford MO-
Iron MO-Madison MO-Reynolds MO-St. Francois MO-Ste.
Genevieve MO-Washington MO.
WINTER STORM WARNING until Noon CST Saturday FOR Franklin MO-
Gasconade MO-Jefferson MO-Lincoln MO-Marion MO-Montgomery
MO-Osage MO-Pike MO-Ralls MO-St. Charles MO-St. Louis City
MO-St. Louis MO-Warren MO.
WINTER WEATHER ADVISORY until Noon CST Saturday FOR Audrain MO-
Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Moniteau MO-
Monroe MO-Shelby MO.
IL...WINTER STORM WARNING until Noon CST Saturday FOR Randolph IL.
WINTER STORM WARNING until Noon CST Saturday FOR Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-St. Clair IL-Washington IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 354 PM CST FRI FEB 20 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 354 PM CST FRI FEB 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED ACROSS THE REGION TONIGHT. SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET AND ICE ARE EXPECTED. PART OF THE WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM WARNING. PLEASE SEE THE WARNING AND ADVISORY PRODUCTS FOR FURTHER DETAILS. THUNDERSTORMS ARE ALSO POSSIBLE ALONG AND SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED TO TRANSITION TO ALL SNOW SATURDAY MORNING. MINOR ADDITIONAL ACCUMULATIONS OF SNOW...SLEET AND ICE ARE POSSIBLE. PLEASE SEE THE WARNING AND ADVISORY PRODUCTS FOR FURTHER DETAILS. WIND CHILL VALUES NEAR 15 DEGREES BELOW ZERO ARE POSSIBLE SUNDAY NIGHT AND AGAIN MONDAY NIGHT ACROSS PORTIONS OF NORTHEAST MISSOURI...WEST CENTRAL INTO SOUTH CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINTRY PRECIPITATION TYPE AND AMOUNTS TO THE NATIONAL WEATHER SERVICE. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FREEZING RAIN AVISTON 38.61N 89.61W
02/20/2015 U0.00 INCH CLINTON IL TRAINED SPOTTER
MIX OF FREEZING RAIN AND SLEET
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FREEZING RAIN LAKE ST. LOUIS 38.79N 90.78W
02/20/2015 U0.00 INCH ST. CHARLES MO STORM CHASER
RAIN FREEZING RAIN AND SLEET.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FREEZING RAIN CREVE COEUR 38.66N 90.44W
02/20/2015 U0.00 INCH ST. LOUIS MO TRAINED SPOTTER
FREEZING RAIN WITH LIGHT GLAZING.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FREEZING RAIN 3 SE JONESBURG 38.82N 91.27W
02/20/2015 E0.00 INCH WARREN MO TRAINED SPOTTER
LIGHT GLAZING ON ELEVATED SURFACES
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FREEZING RAIN HEMATITE 38.20N 90.48W
02/20/2015 U0.00 INCH JEFFERSON MO TRAINED SPOTTER
FREEZING RAIN.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM FREEZING RAIN MEXICO 39.17N 91.87W
02/20/2015 U0.00 INCH AUDRAIN MO TRAINED SPOTTER
FREEZING RAIN AND SLEET.
&&
DYEThe national radar mosaic for the moment the first event began.
6 winter storm, 3 heavy snow. Local standard time, as filed.
Three to four inches of snow combined with sleet and freezing rain to create winter storm conditions.
Three to four inches of snow combined with sleet and freezing rain to create winter storm conditions.
Up to 6 inches of snow combined with sleet and freezing rain to create winter storm conditions.
Up to 5 inches of snow combined with sleet and freezing rain to create winter storm conditions.
One to two inches of snow combined with sleet about 1/2 inch of sleet and a little freezing rain to create winter storm conditions.
About one inch of sleet and a little freezing rain combined to create hazardous winter storm conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553970, 553971, 553972, 553973, 553974, 553975, 553976, 553977, 553978.